Transient Immune Reaction Alert. The 4th Category of SAGE.
SAGE (Symptoms Associated with Gd Exposure) has been coined to describe Gadolinium reactions, I have considered it to represent all gadolinium reactions, including acute hypersensitivity reaction (AHR), Gadolinium Deposition Disease (GDD) and Nephrogenic Systemic Fibrosis (NSF). I may prefer SAGA to SAGE as presently reactions to Gd are secondary to vascular Administrations (A) of GBCA. It may be that oral consumption of Gd in the water supply may cause symptoms, I am not sure at the present if this can be symptomatic, if it is then E (Exposure) is the appropriate word.
Various immune cells are the dominant cause of these conditions: AHR due to MAST cells; GDD to Tcells (theory) and NSF to Bone Marrow Infiltrates with CD 34+ circulating fibrocytes the dominant cell. All these conditions are relatively uncommon, and they have been previously discussed in earlier blogs.
Our work with dynamic cytokine measurement following DTPA administration has shown that everyone who has received a GBCA experiences a release of cytokines beginning essentially immediately after DTPA chelation injection. This has led me to the opinion that every iv injection in everyone results in cytokine release, the differences in severity of symptoms from this physiologic experience likely represents a combination among:
the type of cytokines released, the amount of cytokine release, the clustering of cytokines, and timing; where the type of cytokines is the dominant decider.
Many people describe short duration of certain symptoms immediately foillowing GBCA injection, which include: taste (often metallic), olfactory (often metallic), general vascular warmth, headache, nausea, and often in women a pelvic sense of wetting themselves or vaginal warmth. Most of these are more prominent in regions with greater vascularity. These are most often short lived, lasting approximately 10 minutes. A specific term for them has not to date been designated, my opinion is that it is a cytokine (and perhaps other additional inflammogens) response, and it may be the immune system signaling other bodily systems that they sense an incursion. I believe the best term for this may be Transient Immune Reaction Alert (TIRA). In most individuals TIRA is short lived, about 10 minutes and then dissipates. My opinion, the immune system sounds the alert that there is an invasion, then decides it is not system-integrity-challenging, and then stops.
The obvious question, what causes this reaction to stop, what is the stopping mechanism? Is it just that the immune release of cytokines ceases, or is there a separate stoppage mechanism. Likely as with many physiological events it is a combination of both.
TIRA arises in 100% of GBCA (and many other antigens) injections. Most may be nearly imperceptible. In my opinion the protein-binding GBCAs (Multihance, Primovist/Eovist, Ablavar) have the highest rate of clinically apparent TIRA. For me olfactory metallic sensation is the most common when I receive Multihance. This happens with all injections. Clinically apparent TIRA may not necessarily be a bad thing.
TIRA is likely driven by MAST cells. The critical thing is what are the mechanisms of stoppage to prevent development of AHR. AHR of all the GBCA reactions are the most likely to result in immediate death. A recent legal case with substantial compensation occurred in a youngish woman with apparently nothing significantly wrong with her. This case is probably familiar with this readership. It is important to note in that case, and I have described this in earlier blogs, often when we describe a catastrophic event, like sudden cardiac contraction stoppage, or severe anaphylaxis, death rate reflects not only the type of event, but the rapidity of response to the event. The best example of this is the circumstance with Damar Hamlin. What I had observed in a prior blog that youngish women are the most likely to experience severe anaphylaxis, and the death rate is relatively high, because no one expects a relatively young, otherwise healthy female to suddenly die, and not be able to just walk off a reaction.
So I mention this again here: be very careful of youngish females experiencing acute severe reaction to contrast, because their immune system is powerful, it is also able to spin completely out of control.
I have also mentioned in prior blogs that Gadolinium reactions, and as importantly lack of reactions to Gadolinium exposure, should be studied in a controlled setting. Including and especially DTPA chelation provides an ideal controlled event, as it also is the means to treat the individual.
We observed cytokine release with DTPA chelation in individuals with Gd administration, both GDD and GSC subjects. Studying dynamic cytokine release in large numbers of individuals will reveal patterns and types of cytokine release that result in immune mediated inflammatory conditions (this includes auto-immune diseases), how they occur and also how they do not occur. I suspect this will reveal important information on cancer and infection of similar importance
Understanding TIRA, and dynamic cytokine release, will describe the mechanisms of creating it, but more importantly the mechanisms that prevent it from progressing into AHR. What is the stoppage mechanism of TIRA?
3. Understanding AHR, and dynamic cytokine release, what are the mechanisms to keep it contained, or the mechanisms to spiral into catastrophic anaphylactoid (first exposure type anaphylaxis) reaction..
What are the optimal mechanisms to manage severe AHR. Since all DTPA (or other effective chelator) chelations of GDD will cause a Flare reaction, an analog to severe AHR, it will take relatively few numbers to elucidate optimal management. Presently to compare techniques of AHR management would require 100s of thousands of trials, which is nearly impossible. This is why all regimens are empirical (also meaning best guesses by the people doing the guessing).
Introducing the term TIRA. the immune system alerting an incursion has occurred.
Richard Semelka, MD